Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the reciprocity law for the twisted second moment of Dirichlet $ L$-functions


Author: Sandro Bettin
Journal: Trans. Amer. Math. Soc. 368 (2016), 6887-6914
MSC (2010): Primary 11M06; Secondary 11M41, 11A55
DOI: https://doi.org/10.1090/tran/6771
Published electronically: February 11, 2016
MathSciNet review: 3471080
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate the reciprocity law, studied by Conrey and Young, for the second moment of Dirichlet $ L$-functions twisted by $ \chi (a)$ modulo a prime $ q$. We show that the error term in this reciprocity law can be extended to a continuous function of $ a/q$ with respect to the real topology. Furthermore, we extend this reciprocity result, proving an exact formula also involving shifted moments.

We also give an expression for the twisted second moment involving the coefficients of the continued fraction expansion of $ a/q$, and, consequently, we improve upon a classical result of Selberg on the second moment of Dirichlet $ L$-functions with two twists.

Finally, we obtain a formula connecting the shifted second moment of the Dirichlet $ L$-functions with the Estermann function. In particular cases, this result can be used to obtain some simple explicit exact formulae for the moments.


References [Enhancements On Off] (What's this?)

  • [Apo] Tom M. Apostol, Introduction to analytic number theory, Springer-Verlag, New York-Heidelberg, 1976. Undergraduate Texts in Mathematics. MR 0434929 (55 #7892)
  • [BCH-B] R. Balasubramanian, J. B. Conrey, and D. R. Heath-Brown, Asymptotic mean square of the product of the Riemann zeta-function and a Dirichlet polynomial, J. Reine Angew. Math. 357 (1985), 161-181. MR 783539 (87f:11061)
  • [BR] Abdelmejid Bayad and Abdelaziz Raouj, Mean values of $ L$-functions and Dedekind sums, J. Number Theory 132 (2012), no. 8, 1645-1652. MR 2922335, https://doi.org/10.1016/j.jnt.2012.01.014
  • [BC13a] Sandro Bettin and John Brian Conrey, A reciprocity formula for a cotangent sum, Int. Math. Res. Not. IMRN 24 (2013), 5709-5726. MR 3144177
  • [BC13b] Sandro Bettin and Brian Conrey, Period functions and cotangent sums, Algebra Number Theory 7 (2013), no. 1, 215-242. MR 3037895, https://doi.org/10.2140/ant.2013.7.215
  • [Bui] H. M. Bui, A note on the second moment of automorphic $ L$-functions, Mathematika 56 (2010), no. 1, 35-44. MR 2604981 (2011i:11075), https://doi.org/10.1112/S002557930900028X
  • [Con] J. B. Conrey, The mean-square of Dirichlet L-functions, arxiv math.NT/0708.2699.
  • [CG] J. Brian Conrey and Amit Ghosh, Remarks on the generalized Lindelöf hypothesis, Funct. Approx. Comment. Math. 36 (2006), 71-78. MR 2296639 (2007k:11140), https://doi.org/10.7169/facm/1229616442
  • [DI] J.-M. Deshouillers and H. Iwaniec, Kloosterman sums and Fourier coefficients of cusp forms, Invent. Math. 70 (1982/83), no. 2, 219-288. MR 684172 (84m:10015), https://doi.org/10.1007/BF01390728
  • [Dja] Goran Djanković, On some exact reciprocity formulas for twisted second moments of Dirichlet $ L$-functions, Bull. Korean Math. Soc. 49 (2012), no. 5, 1007-1014. MR 3012968, https://doi.org/10.4134/BKMS.2012.49.5.1007
  • [HL] G. H. Hardy and J. E. Littlewood, Contributions to the theory of the riemann zeta-function and the theory of the distribution of primes, Acta Math. 41 (1916), no. 1, 119-196. MR 1555148, https://doi.org/10.1007/BF02422942
  • [Hic] Dean Hickerson, Continued fractions and density results for Dedekind sums, J. Reine Angew. Math. 290 (1977), 113-116. MR 0439725 (55 #12611)
  • [Iwa] Henryk Iwaniec, On mean values for Dirichlet's polynomials and the Riemann zeta function, J. London Math. Soc. (2) 22 (1980), no. 1, 39-45. MR 579806 (81m:10076), https://doi.org/10.1112/jlms/s2-22.1.39
  • [IS] Henryk Iwaniec and Peter Sarnak, The non-vanishing of central values of automorphic $ L$-functions and Landau-Siegel zeros. part A, Israel J. Math. 120 (2000), no. part A, 155-177. MR 1815374 (2002b:11115)
  • [KP02] Jerzy Kaczorowski and Alberto Perelli, On the structure of the Selberg class. V. $ 1<d<5/3$, Invent. Math. 150 (2002), no. 3, 485-516. MR 1946551 (2003j:11099), https://doi.org/10.1007/s00222-002-0236-9
  • [KP11] Jerzy Kaczorowski and Alberto Perelli, A uniform version of Stirling's formula. part 1, Funct. Approx. Comment. Math. 45 (2011), no. part 1, 89-96. MR 2865415 (2012h:33002), https://doi.org/10.7169/facm/1317045234
  • [Lev] Norman Levinson, More than one third of zeros of Riemann's zeta-function are on $ \sigma =1/2$, Advances in Math. 13 (1974), 383-436. MR 0564081 (58 #27837)
  • [LZ] Huaning Liu and Wenpeng Zhang, On the mean value of $ L(m,\chi )L(n,\overline \chi )$ at positive integers $ m,n\geq 1$, Acta Arith. 122 (2006), no. 1, 51-56. MR 2217323 (2007a:11122), https://doi.org/10.4064/aa122-1-5
  • [Lou] Stéphane R. Louboutin, A twisted quadratic moment for Dirichlet $ L$-functions, Proc. Amer. Math. Soc. 142 (2014), no. 5, 1539-1544. MR 3168461, https://doi.org/10.1090/S0002-9939-2014-11721-7
  • [Moz] C. J. Mozzochi, Linking numbers of modular geodesics, Israel J. Math. 195 (2013), no. 1, 71-95. MR 3101243, https://doi.org/10.1007/s11856-012-0161-6
  • [PR] Y. N. Petridis and M. S. Risager, Modular symbols have a normal distribution, Geom. Funct. Anal. 14 (2004), no. 5, 1013-1043. MR 2105951 (2005h:11101), https://doi.org/10.1007/s00039-004-0481-8
  • [Sel] Atle Selberg, Contributions to the theory of Dirichlet's $ L$-functions, Skr. Norske Vid. Akad. Oslo. I. 1946 (1946), no. 3, 62. MR 0022872 (9,271i)
  • [Sou00] K. Soundararajan, Nonvanishing of quadratic Dirichlet $ L$-functions at $ s=\frac 12$, Ann. of Math. (2) 152 (2000), no. 2, 447-488. MR 1804529 (2001k:11164), https://doi.org/10.2307/2661390
  • [Sou08] K. Soundararajan, Extreme values of zeta and $ L$-functions, Math. Ann. 342 (2008), no. 2, 467-486. MR 2425151 (2009f:11107), https://doi.org/10.1007/s00208-008-0243-2
  • [Var] Ilan Vardi, Dedekind sums have a limiting distribution, Internat. Math. Res. Notices 1 (1993), 1-12. MR 1201746 (94b:11080), https://doi.org/10.1155/S1073792893000017
  • [You11a] Matthew P. Young, The reciprocity law for the twisted second moment of Dirichlet $ L$-functions, Forum Math. 23 (2011), no. 6, 1323-1337. MR 2855052 (2012j:11162), https://doi.org/10.1515/FORM.2011.053
  • [You11b] Matthew P. Young, The fourth moment of Dirichlet $ L$-functions, Ann. of Math. (2) 173 (2011), no. 1, 1-50. MR 2753598 (2012e:11153), https://doi.org/10.4007/annals.2011.173.1.1

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11M06, 11M41, 11A55

Retrieve articles in all journals with MSC (2010): 11M06, 11M41, 11A55


Additional Information

Sandro Bettin
Affiliation: Centre de Recherches Mathématiques, Université de Montréal, P.O. Box 6128, Centre-ville Station, Montréal, Quebec H3C 3J7, Canada
Address at time of publication: Dipartimento di Matematica, Università di Genova, via Dodecaneso 35, 16146 Genova, Italy
Email: bettin@crm.umontreal.ca, bettin@dima.unige.it

DOI: https://doi.org/10.1090/tran/6771
Received by editor(s): February 14, 2014
Received by editor(s) in revised form: May 16, 2014, and July 31, 2014
Published electronically: February 11, 2016
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society